Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

August 5, 2017Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 5, 2017, 4:51 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 4:51 AM CDT (09:51 UTC)
Expired
Aug 5, 2017, 5:45 AM CDT
In force
54 min
Issued by
NWS Wichita, KS

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS83 KICT 050951
SPSICT

Special Weather Statement
National Weather Service Wichita KS
451 AM CDT SAT AUG 5 2017
 
KSZ070-094-051045-
Greenwood KS-Elk KS-
451 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 545 AM CDT

* At 449 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 19 miles
  east of Burns to near Grenola...and moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Madison, Howard, Moline, Longton, Hamilton, Severy,
  Grenola, Fall River, Elk Falls, Climax, Virgil, Eureka City Lake,
  Thrall, Eureka Airport, Fall River State Park, Fall River Lake and
  Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3817 9598 3730 9597 3731 9652 3808 9649
      3808 9636
TIME...MOT...LOC 0951Z 264DEG 32KT 3802 9654 3729 9642 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:02 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 5, 3:02 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today through Monday night)
Issued at 143 AM CDT Sat Aug 5 2017

Main challenge for today will be sky cover that remains from the
convective debris from this mornings convection. Moisture
transport is still very strong ahead of the approaching warm
front. This leaves the high temperatures in question for today.
The southwestern portions of the CWA appear to have a good chance
for low 90s today while the northeastern as of the CWA will see
lower to mid 80s. Afternoon highs will be highly depending on how
much cloud cover will be present during the day today. Some areas
may be several degrees cooler or warmer depending on the density
of the cloud cover today. Additionally, the strong moisture
transport, shear and approaching front will create a rather
active weather day for today. Showers and thunderstorms are
expected to develop along and east of I-35 during the afternoon.
Some areas of Southeast Kansas are likely to receive some very
heavy rain and localized flooding. Some severe thunderstorms are
also possible during the initial stages of the thunderstorm
activity. As the afternoon transitions into evening, the severe
weather threat will diminish some and transition to a wind and
rain threat. The heaviest rain is expected during the overnight
period into Sunday morning. Once the cold front come through the
region during the morning hours Sunday, the rain threat will
diminish and cooler temperatures will return the region.

.LONG TERM...(Tuesday through Friday)
Issued at 143 AM CDT Sat Aug 5 2017

The cold front will stall in Oklahoma which will keep northerly
flow over the region. This will keep the temperatures well below
normal for much of the weak. With the front in close proximity,
rain chances will remain relatively high. The best chance for
shower and thunderstorm activity will be Thursday into Friday as
moisture transport returns. Temperatures will slowly rise through
the week but will remain below normal as return flow will not be
able to take hold until next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1128 PM CDT Fri Aug 4 2017

Main aviation concern will be storms early Sat morning through Sat
night.

Storms are still expected to develop generally after 08z near
I-135 and will quickly lift off to the northeast. Will continue to
leave storms out of KRSL-KHUT-KGBD with the thinking they will
develop just east of that area. KCNU has the best chance to see
a more prolonged period of showers and storms. After the elevated
storms lift off to the northeast, another round of storms should
develop along the warm front, generally over eastern KS where
better instability will be situated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  90  69  83 /  30  40  70  20
Hutchinson      63  89  67  81 /  30  40  60  10
Newton          61  86  66  80 /  40  50  70  20
ElDorado        61  86  68  81 /  40  60  70  30
Winfield-KWLD   64  91  70  85 /  30  40  60  30
Russell         63  90  64  81 /  20  30  40  10
Great Bend      64  91  65  82 /  20  30  40  10
Salina          62  86  66  81 /  50  60  60  20
McPherson       61  87  65  80 /  40  50  70  10
Coffeyville     61  86  71  84 /  40  50  80  60
Chanute         61  82  69  82 /  50  60  70  50
Iola            60  80  69  80 /  50  60  80  40
Parsons-KPPF    61  85  70  83 /  40  60  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT this morning through Sunday
morning for KSZ071-072-096.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Aug 5, 4:37 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 AM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible Saturday afternoon and
Saturday night mainly along and east of the Flint Hills. Large hail
up to half dollars and 60 mph winds are the main concern during the
afternoon and evening hours.

As Saturday evening progresses, the severe weather threat will
diminish, but heavy rainfall from thunderstorms may produce
localized flooding late Saturday night into early Sunday morning,
mainly for areas over the Flint Hills and southeast Kansas. The
greatest threat exists over far eastern Kansas where a Flash Flood
Watch is in effect. See that statement for more details.

Off and on chances of storms exists for the remainder of the week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible Monday afternoon along
the I-70 corridor Monday afternoon. This thunderstorm activity is
not expected to be severe.

Showers and thunderstorms will be possible Wednesday through Friday
during the afternoon. This activity is not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 5, 4:05 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
405 AM CDT SAT AUG 5 2017

KSZ069-051000-
Butler KS-
405 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...

* Until 500 AM CDT

* At 402 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Towanda...moving northeast at
  25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, Augusta, Towanda, Leon, Latham, Rosalia, El Dorado
  Airport, El Dorado Lake, El Dorado State Park and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3748 9687 3790 9705 3805 9653 3756 9653
TIME...MOT...LOC 0904Z 233DEG 21KT 3776 9692

KETCHAM
Special weather statement, Aug 5, 4:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 AM CDT SAT AUG 5 2017

KSZ070-094-051045-
Greenwood KS-Elk KS-
451 AM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 545 AM CDT

* At 449 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 19 miles
  east of Burns to near Grenola...and moving east at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Eureka, Madison, Howard, Moline, Longton, Hamilton, Severy,
  Grenola, Fall River, Elk Falls, Climax, Virgil, Eureka City Lake,
  Thrall, Eureka Airport, Fall River State Park, Fall River Lake and
  Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3817 9598 3730 9597 3731 9652 3808 9649
      3808 9636
TIME...MOT...LOC 0951Z 264DEG 32KT 3802 9654 3729 9642

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 AM CDTSpecial Weather StatementICTButler55 min
Aug 5, 5:48 AM CDTSpecial Weather StatementICTElk57 min
Aug 5, 6:46 AM CDTSpecial Weather StatementICTWilson59 min
Aug 5, 7:46 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson29 min
Aug 5, 8:56 AM CDTSevere Thunderstorm WarningICTNeosho14 min
Aug 5, 10:25 AM CDTAreal Flood WarningICTButler, Chase, Greenwood24 hr
Aug 5, 10:39 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 5, 10:45 AM CDTAreal Flood WarningICTNeosho, Wilson24 hr
Aug 5, 4:11 PM CDTSpecial Weather StatementICTButler34 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningICTButler50 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningICTCowley46 min
Aug 5, 5:06 PM CDTSpecial Weather StatementICTRice24 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningICTButler47 min
Aug 5, 5:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 5, 5:19 PM CDTSpecial Weather StatementICTRice26 min
Aug 5, 5:30 PM CDTSpecial Weather StatementICTSumner30 min
Aug 5, 5:38 PM CDTSevere Thunderstorm WarningICTKingman37 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick35 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTCowley49 min
Aug 5, 5:56 PM CDTSpecial Weather StatementICTReno34 min
Aug 5, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 5, 6:02 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 5, 6:20 PM CDTAreal Flood WarningICTCowley18 hr
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningICTHarper50 min
Aug 5, 6:44 PM CDTSpecial Weather StatementICTCowley31 min
Aug 5, 6:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Aug 5, 6:58 PM CDTSevere Thunderstorm WarningICTCowley, Sumner47 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.